Oklahoma, 2017

Hail in Oklahoma, May 22, 2017

May 22, 2017 · NWS OUN · 10 events in 7 counties and zones

Scattered showers and storms formed in the evening of the 22nd under the influence of an upper level low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered showers and storms formed in the evening of the 22nd under the influence of an upper level low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 2:14 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, May 22, 2:14 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Norman OK
314 PM CDT Mon May 22 2017

.DISCUSSION...
The main concerns are rain/storm chances/potential tonight
into Tuesday.

Ongoing isolated to numerous light showers across central and
northern Oklahoma as of 3 pm should weaken in the next several
hours as isentropic lift around 700 mb weakens. This activity
will remain rather light. Some thunder may occur with this
activity, but do not think any strong or severe storms will
occur due to limited instability (MUCAPE mainly below 600 J/kg).

Severe thunderstorm potential now through tonight still appears
to be low with decreasing confidence. Cloud cover and rain have
limited instability in most locations north of a Mangum to
Seminole line. South of this line, some sun and daytime heating
have allow temperatures to rise into 70s. A few thunderstorms may
form near and this cloud shield line in the next several hours,
though this remains doubtful due to sufficient capping. Higher
chances for severe storms appear to occur over far eastern New
Mexico into west Texas late this afternoon where the air is more
unstable. This activity will continue to move east and southeast,
which may glance western north Texas and far southwestern Oklahoma
this evening if they can organize into a complex or two. If
severe storms occur, some severe hail and wind reports, mainly on
the lower end of severe spectrum (hail less than golf ball size
and winds under 70 mph), would be possible. No severe storms are
expected north of the line mentioned above due to limited
instability.

After midnight tonight into Tuesday morning, a cold front will
move south and through the area. A few lingering weak showers and
thunderstorms may occur across the area.

Tuesday afternoon, some clearing can be expected, though
temperatures will remain on the cool side for late May. Sufficient
daytime heating may allow for isolated to scattered showers and
weak thunderstorms to form in rather chilly unstable airmass. If
storms occur, no severe storms would be expected due to limited
instability (less than 500 J/kg), however small hail up to nickels
and gusty winds up to 50 mph could result.

Tuesday night through Thursday, dry weather is expected. Thursday
will be warmer (possibly much warmer) than Wednesday.

Friday through Memorial Day, a warm/hot humid airmass may evolve
across the southern Plains Friday through early Sunday, along for
some potential for severe thunderstorms/heavy rainfall. Most
models have been consistently depicting rather high amounts of
potential instability (MUCAPE 2000-5000 J/kg), high low level
moisture (surface dewpoints in the 60s to lower 70s), and
sufficient shear (0-6 km bulk shear 30-50 kt) for severe storms
with heavy rain late Friday through early Sunday. Capping may be
strong and limit storm development. For now, kept low chances for
storms across the area Friday night into Sunday. Have low
confidence in severe storm and heavy rainfall potential during
this time frame. Slightly cooler and drier conditions may occur
with the passage of a weak cold front Sunday into Memorial Day.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  70  48  73 /  40  20  10   0
Hobart OK         53  70  47  79 /  40  20   0   0
Wichita Falls TX  59  72  51  79 /  50  40   0   0
Gage OK           50  68  43  76 /  40  20  10   0
Ponca City OK     53  69  47  70 /  30  20  10   0
Durant OK         58  70  51  74 /  40  40  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/17
Hazardous weather outlook, May 22, 2:04 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
304 PM CDT Mon May 22 2017

OKZ004>048-050>052-TXZ083>090-232015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
304 PM CDT Mon May 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of This Afternoon and Tonight...

.THUNDERSTORMS...
There is a slight risk of severe thunderstorms across portions of
western north Texas. There is a marginal risk of severe storms
over a broader area of western and southern Oklahoma and north
Texas.

LOCATION...
The slight risk area is along and southwest of a line from Crowell
to Archer City Texas. The marginal risk of severe storms is southwest
of a line from Cheyenne to Clinton to Ardmore Oklahoma.

TIMING...
4 PM to 9 PM

IMPACTS...
Winds to 70 mph and hail to the size of half dollars.

DISCUSSION...
Showers and thunderstorms will continue to develop and move east
into and across the area. In general, instability will be low and
the severe weather risk is low. However, there is a small chance
that instability could increase enough in western sections of
north Texas that isolated severe storms may occur.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western north Texas should monitor the forecasts and prepare for
the possibility of severe weather operations late this afternoon
or this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.THUNDERSTORMS...
Scattered thunderstorms will persist through the day Tuesday
before ending across the area. No severe storms are expected.

There is a chance of storms again Friday night through Sunday. If
storms do occur during this timeframe, severe weather and heavy
rainfall are possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 22, 4:44 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT MON MAY 22 2017

OKZ021-022-222315-
Washita OK-Beckham OK-
544 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Washita and
southeastern Beckham Counties Until 615 PM CDT...

AT 542 PM CDT, a strong thunderstorm was located 5 miles southeast of
Sayre, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Elk City, Sayre, Carter, Retrop and Delhi.

LAT...LON 3513 9979 3529 9978 3539 9927 3526 9920
      3512 9924
TIME...MOT...LOC 2242Z 263DEG 23KT 3523 9960

MAD

The radar

The Altus AFB radar (KFDR), 119 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Beckham

When
May 22, 5:16 PM CST
Where
Beckham County, 2.76 mi S of Elk City
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.370, -99.420

Hail, Washita

When
May 22, 5:32 PM CST
Where
Washita County, 1.32 mi ENE of Canute
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.430, -99.260

Hail, Custer

When
May 22, 6:00 PM CST
Where
Custer County, 0.56 mi E of Clinton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.510, -98.960

Hail, Custer

When
May 22, 6:03 PM CST
Where
Custer County, 0.56 mi E of Clinton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.510, -98.960

Hail, Greer

When
May 22, 6:15 PM CST
Where
Greer County, 4.47 mi ESE of Granite
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.930, -99.310

Hail, Harmon

When
May 22, 6:40 PM CST
Where
Harmon County, 8.21 mi ENE of Mc Knight
Measured
0.88 in hail
Reported by
Public
Coordinates
34.800, -99.770

Hail, Harmon

When
May 22, 7:00 PM CST
Where
Harmon County, Gould
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.670, -99.770

Hail, Tillman

When
May 22, 7:55 PM CST
Where
Tillman County, 13.1 mi E of Manitou
Measured
1.5 in hail
Reported by
Social Media
Coordinates
34.510, -98.750

Hail, Cotton

When
May 22, 8:50 PM CST
Where
Cotton County, 2.37 mi NNW of Randlett
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.210, -98.480

Copious amounts of hail covering the interstate up to one inch deep.

Hail, Cotton

When
May 22, 8:56 PM CST
Where
Cotton County, 0.69 mi S of Randlett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.170, -98.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695093, 695094, 695095, 695096, 695097, 695098, 695099, 695100, 695101, 695102.